Related Experiment Video
Updated: May 2, 2026

Adaptation of Microelectrode Array Technology for the Study of Anesthesia-induced Neurotoxicity in the Intact Piglet Brain
Published on: May 12, 2018
Creatin-kinase elevation after accidental ingestion of almotriptan in an 18-month-old girl
E Castagno1, M Lupica, S Viola
1Department of Pediatrics, University of Turin Regina Margherita Children's Hospital Turin, Italy - roberto.miniero@unicz.it.
Insights
Accidental almotriptan ingestion in an 18-month-old led to elevated creatine kinase (CK) levels. Prompt hydration normalized CK, with no adverse effects observed in this pediatric migraine medication case.
Area of Science:
- Pediatric Neurology
- Clinical Toxicology
Background:
- Limited data exists on almotriptan's safety and efficacy in young children with migraine.
- Migraine treatment in early childhood requires careful consideration of potential adverse effects.
Observation:
- An 18-month-old infant accidentally ingested 6.25 mg of almotriptan (0.48 mg/kg).
- The child presented without specific symptoms, but investigations revealed elevated serum creatine kinase (CK) levels (527 IU/L).
- Other biomarkers including transaminases, creatinine, aldolase, myoglobin, and troponin T remained within normal limits.
Findings:
- Serum CK levels decreased significantly within 65 hours following parenteral rehydration with saline solution.
- The infant experienced no adverse symptoms during hospitalization or follow-up.
- This case highlights a potential biochemical change (elevated CK) following almotriptan overdose in a young child.
Implications:
- This case suggests careful monitoring for muscle enzyme elevations after almotriptan ingestion in young children.
- Further research is warranted to establish safe dosing and monitor for potential adverse effects of almotriptan in infants and children.
- Understanding the biochemical impact of accidental overdose is crucial for pediatric migraine management guidelines.
Abstract:
Few studies have been published to demonstrate tolerability and efficacy of almotriptan in adolescents and children with migraine, particularly in the first years of life, though preliminary results are favorable. We report the case of an 18-month-old infant with elevation of serum levels of creatin-kinase after the accidental ingestion of almotriptan. A previously healthy 18-month-old girl (weight: 13 kg) was admitted to our Department four hours after the accidental ingestion of 6.25 mg of almotriptan (0.48 mg/kg), without any specific symptom. The performed investigations showed high serum levels of creatin-kinase (CK) (527 IU/L; normal values: 24-170 IU/L). Transaminase, creatinine, aldolase, myoglobin and troponin T serum levels were normal. The electrocardiogram proved negative. Initial management consisted of parenteral rehydration with saline solution. CK levels lowered significantly at 12 hours (455 IU/L) and at 65 hours (188 IU/L) after the ingestion. No symptoms were observed before discharge and on follow-up.
Related Concept Videos
Pharmacokinetics in Pediatric Patients: Drug Metabolism
Inborn Errors of Metabolism
Acute Kidney Injury I: Introduction
Acute Kidney Injury IV: Diagnostic Studies and Prevention
Pharmacokinetics in Pediatric Patients: Drug Excretion
Drug Toxicity: Risk factors
